Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 3, 2018, 9:04 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 9:04 PM HST (07:04 UTC)
- Expired
- Apr 4, 2018, 4:20 PM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
066 WWHW70 PHFO 040704 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 904 PM HST Tue Apr 3 2018 HIZ028-041600- /O.NEW.PHFO.WI.Y.0022.180404T0704Z-180404T1600Z/ Big Island Summits- 904 PM HST Tue Apr 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Wednesday. * WINDS...West 45 to 55 mph with localized gusts up to 65 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 AM Wednesday. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
420 WWHW70 PHFO 041320 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 AM HST Wed Apr 4 2018 HIZ028-050400- /O.EXT.PHFO.WI.Y.0022.000000T0000Z-180405T0400Z/ Big Island Summits- 320 AM HST Wed Apr 4 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 40 to 50 mph with gusts up to 60 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 PM this evening. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
655 WWHW70 PHFO 050220 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI Issued by National Weather Service SAN FRANCISCO CA 420 PM HST Wed Apr 4 2018 HIZ028-050330- /O.CAN.PHFO.WI.Y.0022.000000T0000Z-180405T0400Z/ Big Island Summits- 420 PM HST Wed Apr 4 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have dropped below advisory level at the summits. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 3, 9:04 PM HST, 0 minutes earlier.
Area forecast discussion, Apr 3, 9:04 PM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 904 PM HST Tue Apr 3 2018 .SYNOPSIS... Periods of unsettled weather along with humid conditions will continue through at least Thursday as a frontal boundary meanders near and over the state. A disturbance passing overhead will bring the potential for heavy rainfall across the western end of the state tonight and Wednesday. The front will again move slowly down the island chain Thursday night into the weekend, bringing wet weather to portions of the state. Trade winds will build behind the front and may spread to the entire state as early as the weekend. && .DISCUSSION... Currently at the surface, a 1005 mb low is located around 250 miles to the west-northwest of Kauai, with a diffuse boundary extending east-southeastward from the low to near the Big Island. Meanwhile, further upstream a 1001 mb low was located around 800 miles west-northwest of Kauai. Infrared satellite imagery shows mostly cloudy skies in most areas this evening, with radar imagery showing isolated to widely scattered showers drifting into the islands on the southwesterly boundary layer flow, with some more widespread shower activity just to the west of Kauai. Main short term concern revolves around rain chances. Tonight and Wednesday, Model solutions are in good agreement showing the low 250 miles west-northwest of Kauai this evening, tracking quickly northeastward and well to the north of the state overnight and Wednesday. As the low passes by to the north of the state it will drag a convergent band of clouds and showers eastward and into the western islands. The airmass will remain very moist through the period, with precipitable water values between 1.75 and 2.00 inches. The moist airmass in combination with the approaching convergent band and some weak upper level energy moving overhead is expected to lead to an increase in shower activity across the state as the night progresses, with the highest rain chances expected across Kauai and Oahu. The deep moist southwesterly flow will remain over the state on Wednesday, keeping scattered to numerous showers in the forecast. Some of the rainfall could be heavy at times, particularly later tonight and Wednesday across Kauai and Oahu, so a Flash Flood Watch remains in effect through 6 PM Wednesday. Additionally, with the most unstable conditions expected over Kauai and Oahu late tonight and Wednesday, an isolated thunderstorm can't be ruled out. Will also likely need to add thunder to the forecast for the Big Island Wednesday afternoon as daytime heating will likely be sufficient to spark a storm or two similar to today. Wednesday night and Thursday, The secondary low currently around 800 miles west-northwest of Kauai, will pass by well to the north of the state Wednesday night, with a trailing cold front then slowly approaching the state from the northwest, possibly reaching Kauai late Thursday afternoon. A deep moist convergent southwesterly flow will continue to funnel scattered to numerous showers across the islands through the period, and some locally heavy downpours can't be ruled out. Additionally, daytime heating may result in an isolated thunderstorm or two developing over the Big Island Thursday afternoon. Thursday night through Tuesday, Quite a tricky forecast as the model solutions have not shown a great deal of continuity or run to run consistency, and as a result confidence in the longer term periods remains low. The main forecast challenge will be the location where a stalled out frontal boundary will reside through the long term period and whether or not it will waver north and south as upper level impulses move overhead. Both models have trended more progressive with the frontal boundary shifting southward down the island chain Thursday night and Friday bringing a return of trade winds in its wake, but differ on whether the front will lift back northward over the weekend into early next week. The ECMWF keeps the front hung up over the Big Island over the weekend through early next week, suggesting the wettest weather would reside over windward sections of Maui and the Big Island. The GFS on the other hand, shifts the boundary back northward into the central islands Friday night and Saturday, with the boundary then lingering in this vicinity through early next week. This would result in a rather wet period for all of the smaller islands Saturday through Tuesday. Given the continued differences in the models, will make some minor adjustments where there is good agreement, and leave the forecast largely alone where details remain unclear. && .AVIATION... Some lower ceilings are expected tonight with tempo MVFR and isol IFR expected as an area of low pressure moves north of Kauai and Oahu. Showers and low clouds will accompany the low and mountain obscuration AIRMETS are expected for Kauai, Oahu and possibly Maui county later tonight and Wednesday. Layered clouds are also bringing the possibility of light rime icing near Kauai and Oahu. moderate to breezy south to southwest flow will continue through Wednesday. && .MARINE... Winds may approach Small Craft Advisory (SCA) threshold over waters northwest of Kauai on Wednesday as a low passes by the western end of the island chain. Otherwise, we expect winds to remain below SCA criteria into this weekend. A slight chance of thunderstorms and heavy rain is forecast for the western waters through Wednesday morning as the low passes by. A small northwest swell is expected to arrive Wednesday and continue through Thursday, then gradually subside on Friday. Surf along north and west facing shores will remain below advisory levels. Choppy, short period surf is expected along most south facing shores Wednesday due to the southwest winds. A small, but long period south swell is forecast to arrive early Friday. A new moderate north-northwest swell arriving late Friday will likely increase surf along most north and west facing shores of the smaller islands from Friday night into Saturday. This swell will slowly subside from late Saturday through Sunday. Surf is expected to reach the High Surf Advisory (HSA) criteria along most north and west facing shores of the smaller islands early next week due to a large northwest swell arriving early Monday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday afternoon for Niihau-Kauai- Oahu. Wind Advisory until 6 AM HST Wednesday for Big Island Summits. && DISCUSSION...Jelsema AVIATION...Morrison MARINE...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 4, 3:28 AM HST | Small Craft Advisory | HFO | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.